October 9, 1972

Possible Dangers of Generic Prescriptions

Author Affiliations

Hospital of the U of Pennsylvania Philadelphia

JAMA. 1972;222(2):210-211. doi:10.1001/jama.1972.03210020056019

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor.—  Most academically oriented physicians would probably agree that the writing of prescriptions for drugs by their generic name is preferred. However, four instances have been called to our attention within less than two months in which this practice has led to serious and potentially harmful results. In each case, hypertensive patients were given prescriptions for "methyldopa-250 mg" and the different pharmacists filled the prescriptions with one of the several available formulations of levodopa, "L-Dopa-250 mg." In no case was this mistake made due to the illegibility of the prescription.Such an error on the part of a pharmacist is inexcusable and could lead to serious, even fatal, consequences. While our own experience cannot be generalized on a national basis the occurrence of four cases in a short period of time might indicate an unhealthy incidence of confusion on the part of a significant number of dispensing pharmacists.